Dense Fog, Alexander
- When
- August 19, 1:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The combination of mostly clear skies, calm winds, and abundant low level moisture caused dense fog to form in many areas. The only exception was the Marion/Carbondale area.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The combination of mostly clear skies, calm winds, and abundant low level moisture caused dense fog to form in many areas. The only exception was the Marion/Carbondale area. Visibility was reduced to one-quarter mile or less at times in the dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 18, 11:09 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1209 AM CDT Tue Aug 19 2014 .UPDATE... Issued at 1209 AM CDT TUE AUG 19 2014 Updated aviation discussion only. && .SHORT TERM...(Tonight through Wednesday night) Issued at 245 PM CDT MON AUG 18 2014 Isolated convection will remain possible into early this evening due to daytime heating and the weak boundary draped across the PAH forecast area. The boundary will wash out tonight, keeping the area dry. Calm winds could again lead to some fog development across the area. Models are in decent agreement showing a surface low moving over the Great lakes region by 00z Wednesday, dragging a cold front into the middle Mississippi Valley by late Tuesday afternoon. Models shows most widespread convection and QPF across the PAH forecast area Tuesday night, then again late Wednesday night mainly for our northeast/east counties. Went with chance pops during these time periods, then went with slight to low chance pops Tuesday and Wednesday. The shift back to southwest to south winds by Tuesday will lead to increasing temperatures and dew points Tuesday through Wednesday. .LONG TERM...(Thursday through Monday) Issued at 245 PM CDT MON AUG 18 2014 Ridge begins to build in over the Ohio Valley during this period. Kept the northeast sections in low pops with northwest flow situations through Saturday with little elsewhere. Difficult to time the precip at this time, but the edge of several MCSs could clip the area. The ridge will bring us close to heat advisory criteria starting Thursday, mainly for low values but for several days. The ridge hangs around until the middle of the last week of August. && .AVIATION... Issued at 1209 AM CDT TUE AUG 19 2014 Despite some high clouds, MVFR/IFR fog is again expected late tonight at many locations, with vsby drops to LIFR possible especially at KCGI. In addition, some IFR cigs may form. Isolated showers and storms are possible toward Tue afternoon, but the probabilities are still too low to include in TAFs. Light to calm sfc winds tonight will pick up from the southwest around 5 kts after 13z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...RST LONG TERM...PS AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1137 PM CDT MON AUG 18 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-200445- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1137 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT PATCHY DENSE FOG IS POSSIBLE AREA WIDE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PERIOD OF SCATTERED STRONG TO PERHAPS SEVERE THUNDERSTORMS WILL BE POSSIBLE AT SOME POINT IN THE TUESDAY THROUGH TUESDAY NIGHT TIME FRAME. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS SHOULD ANY STORMS BECOME SEVERE. THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY. A VERY SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST OVER FAR EAST PORTIONS OF SOUTHWEST INDIANA AND THE KENTUCKY PENNYRILE REGION THURSDAY THROUGH FRIDAY. PEAK AFTERNOON HEAT INDEX VALUES ARE FORECAST TO REACH AROUND 100 DEGREES FROM MID WEEK THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TUESDAY AND TUESDAY NIGHT.
The national radar mosaic for the moment the first event began.
16 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536317, 536318, 536319, 536320, 536321, 536322, 536323, 536324, 536325, 536326, 536327, 536328, 536329, 536330, 536331, 536332.